Alert archive / Montana / High Wind Warnings in 2008

High Wind Warning 4, NWS Billings, MT

January 30, 2008Park County, Stillwater County, Sweet Grass County, Montana

NWS Billings, MT issued this high wind warning at Jan 30, 2008, 3:16 PM MST for Park County, Stillwater County, Sweet Grass County, Montana. It took effect at Jan 31, 2008, 12:00 AM MST. It was in force for 23 hr. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 30, 2008, 3:16 PM MST (22:16 UTC)
In effect from
Jan 31, 2008, 12:00 AM MST
Expired
Jan 31, 2008, 10:56 PM MST
In force
23 hr
Issued by
NWS Billings, MT

Counties Park County, MT, Stillwater County, MT, Sweet Grass County, MT

The radar

The Billings radar (KBLX), 107 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 31, 9:00 AM MSTNON-TSTM WND DMGLivingston, MTOVERTURNED SEMI TRUCK ON INTERSTATE 90 NEAR LIVINGSTON
Jan 31, 9:34 AM MSTNON-TSTM WND GST 75Livingston, MT
Jan 31, 9:38 AM MSTHIGH SUST WINDS 55Livingston, MTEAST LIVINGSTON DOT
Jan 31, 12:33 PM MSTHIGH SUST WINDS 60Livingston, MT
Jan 31, 1:06 PM MSTNON-TSTM WND GST 77Livingston, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2008-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2008-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 232 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1336 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
232 m²/s²
0-3 km storm-relative helicity
363 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KBYZ 302216
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
316 PM MST WED JAN 30 2008

.DEVELOPING LOW PRESSURE IN NORTHERN MONTANA COMBINED WITH HIGH
PRESSURE IN WYOMING WILL RESULT IN STRONG WINDS ACROSS THE UPPER
YELLOWSTONE AND STILLWATER RIVER VALLEYS FROM LATE TONIGHT THROUGH
THURSDAY EVENING.

MTZ065-310600-
/O.UPG.KBYZ.HW.A.0005.080131T0100Z-080201T1200Z/
/O.NEW.KBYZ.HW.W.0004.080131T0700Z-080201T0700Z/
LIVINGSTON AREA-
INCLUDING THE CITY OF...LIVINGSTON
316 PM MST WED JAN 30 2008

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT
MST THURSDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT
MST THURSDAY NIGHT.

SOUTHWEST WINDS OF 25 TO 40 MPH WITH GUSTS TO 60 MPH WILL DEVELOP
AFTER MIDNIGHT TONIGHT. WINDS WILL INCREASE TO 35 TO 50 MPH WITH
GUSTS TO 75 MPH DURING THE DAY ON THURSDAY...THEN DECREASE LATE
THURSDAY NIGHT. THE STRONG WINDS MAY CAUSE REDUCED VISIBILITIES IN
BLOWING AND DRIFTING SNOW AS WELL.

THOSE PLANNING TRAVEL ALONG INTERSTATE 90 FROM SPRINGDALE TO
LIVINGSTON SHOULD BE PREPARED FOR DANGEROUS CROSS WINDS. ALSO...
WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS.

$$

MTZ066-310600-
/O.UPG.KBYZ.HW.A.0005.080131T0100Z-080201T1200Z/
/O.NEW.KBYZ.HW.W.0004.080131T0700Z-080201T0700Z/
BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...FISHTAIL...MCLEOD
316 PM MST WED JAN 30 2008

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT
MST THURSDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT
MST THURSDAY NIGHT. 

SOUTHWEST WINDS OF 25 TO 40 MPH WITH GUSTS TO 60 MPH WILL DEVELOP
AFTER MIDNIGHT TONIGHT. WINDS WILL INCREASE TO 35 TO 50 MPH WITH
GUSTS TO 75 MPH DURING THE DAY ON THURSDAY...THEN DECREASE LATE
THURSDAY NIGHT. THE STRONG WINDS MAY CAUSE REDUCED VISIBILITIES IN
BLOWING AND DRIFTING SNOW AS WELL.

THE STRONGEST WINDS ARE EXPECTED FROM NYE TO THE STILLWATER MINE
SOUTH OF NYE. SLIGHTLY LIGHTER WINDS ARE EXPECTED ALONG WEST
ROSEBUD CREEK SOUTH OF FIDDLER CREEK ROAD.

WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. TRAVELERS IN HIGH PROFILE VEHICLES SHOULD BE PREPARED
FOR STRONG CROSS WINDS.

$$

JKL
6 follow-up statements
000 
WWUS75 KBYZ 310404
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
904 PM MST WED JAN 30 2008

.DEVELOPING LOW PRESSURE IN NORTHERN MONTANA COMBINED WITH HIGH
PRESSURE IN WYOMING WILL RESULT IN STRONG WINDS ACROSS THE UPPER
YELLOWSTONE AND STILLWATER RIVER VALLEYS FROM LATE TONIGHT
THROUGH THURSDAY EVENING.

MTZ065-311200-
/O.CON.KBYZ.HW.W.0004.080131T0700Z-080201T0700Z/
LIVINGSTON AREA-
INCLUDING THE CITY OF...LIVINGSTON
904 PM MST WED JAN 30 2008

...HIGH WIND WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
MIDNIGHT MST THURSDAY NIGHT...

A HIGH WIND WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
MIDNIGHT MST THURSDAY NIGHT. 

SOUTHWEST WINDS OF 25 TO 40 MPH WITH GUSTS TO 60 MPH WILL DEVELOP
AFTER MIDNIGHT. THESE WINDS WILL INCREASE TO 35 TO 50 MPH WITH
GUSTS TO 75 MPH BY 10 AM THURSDAY MORNING. THE STRONG WINDS WILL
DECREASE LATE THURSDAY NIGHT. STRONG WINDS MAY CAUSE REDUCED
VISIBILITIES IN BLOWING AND DRIFTING SNOW AS WELL.

THOSE PLANNING TRAVEL ALONG INTERSTATE 90 FROM SPRINGDALE TO
LIVINGSTON SHOULD BE PREPARED FOR DANGEROUS CROSS WINDS. ALSO...
WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS.

$$

MTZ066-311200-
/O.CON.KBYZ.HW.W.0004.080131T0700Z-080201T0700Z/
BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...FISHTAIL...MCLEOD
904 PM MST WED JAN 30 2008

...HIGH WIND WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
MIDNIGHT MST THURSDAY NIGHT...

A HIGH WIND WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
MIDNIGHT MST THURSDAY NIGHT. 

SOUTHWEST WINDS OF 25 TO 40 MPH WITH GUSTS TO 60 MPH WILL DEVELOP
AFTER MIDNIGHT TONIGHT. WINDS WILL INCREASE TO 35 TO 50 MPH WITH
GUSTS TO 75 MPH DURING BY NOON THURSDAY. THESE WINDS WILL DECREASE
LATE THURSDAY NIGHT. THE STRONG WINDS MAY CAUSE REDUCED
VISIBILITIES IN BLOWING AND DRIFTING SNOW AS WELL.

THE STRONGEST WINDS ARE EXPECTED FROM NYE TO THE STILLWATER MINE
SOUTH OF NYE. SLIGHTLY LIGHTER WINDS ARE EXPECTED ALONG WEST
ROSEBUD CREEK SOUTH OF FIDDLER CREEK ROAD.

WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. TRAVELERS IN HIGH PROFILE VEHICLES SHOULD BE
PREPARED FOR STRONG CROSS WINDS.

$$
000 
WWUS75 KBYZ 311059
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
359 AM MST THU JAN 31 2008

.DEVELOPING LOW PRESSURE IN NORTHERN MONTANA COMBINED WITH HIGH
PRESSURE IN WYOMING WILL RESULT IN STRONG WINDS ACROSS THE UPPER
YELLOWSTONE AND STILLWATER RIVER VALLEYS THROUGH THIS EVENING.

MTZ065-010000-
/O.CON.KBYZ.HW.W.0004.000000T0000Z-080201T0700Z/
LIVINGSTON AREA-
INCLUDING THE CITY OF...LIVINGSTON
359 AM MST THU JAN 31 2008

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST
TONIGHT...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT.

SOUTHWEST WINDS OF 35 TO 50 MPH WITH GUSTS TO 75 MPH WILL OCCUR
OVER THE AREA TODAY THROUGH THIS EVENING. THE WINDS WILL DECREASE
LATE TONIGHT. THE STRONG WINDS MAY CAUSE REDUCED VISIBILITIES IN
BLOWING AND DRIFTING SNOW.

THOSE PLANNING TRAVEL ALONG INTERSTATE 90 FROM SPRINGDALE TO
LIVINGSTON SHOULD BE PREPARED FOR DANGEROUS CROSS WINDS. ALSO...
WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS.

$$

MTZ066-010000-
/O.CON.KBYZ.HW.W.0004.000000T0000Z-080201T0700Z/
BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...FISHTAIL...MCLEOD
359 AM MST THU JAN 31 2008

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST
TONIGHT...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT.

SOUTHWEST WINDS OF 35 TO 50 MPH WITH GUSTS TO 75 MPH WILL OCCUR
OVER THE AREA TODAY THROUGH THIS EVENING. THE WINDS WILL DECREASE
LATE TONIGHT. THE STRONG WINDS MAY CAUSE REDUCED VISIBILITIES IN
BLOWING AND DRIFTING SNOW.

THE STRONGEST WINDS ARE EXPECTED FROM NYE TO THE STILLWATER MINE
SOUTH OF NYE. SLIGHTLY LIGHTER WINDS ARE EXPECTED ALONG WEST
ROSEBUD CREEK SOUTH OF FIDDLER CREEK ROAD.

WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. TRAVELERS IN HIGH PROFILE VEHICLES SHOULD BE
PREPARED FOR STRONG CROSS WINDS.

$$

ARTHUR
000 
WWUS75 KBYZ 311625
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
925 AM MST THU JAN 31 2008

.LOW PRESSURE IN NORTHERN MONTANA COMBINED WITH HIGH PRESSURE IN
WYOMING WILL RESULT IN STRONG WINDS ACROSS THE UPPER YELLOWSTONE
AND STILLWATER RIVER VALLEYS THROUGH THIS EVENING.

MTZ065-010000-
/O.CON.KBYZ.HW.W.0004.000000T0000Z-080201T0700Z/
LIVINGSTON AREA-
INCLUDING THE CITY OF...LIVINGSTON
925 AM MST THU JAN 31 2008

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST
TONIGHT...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT.

DANGEROUS CROSS WINDS CAN BE EXPECTED ALONG INTERSTATE 90 FROM
SPRINGDALE TO LIVINGSTON TODAY. LOCAL LAW ENFORCEMENT REPORTED AN
OVERTURNED SEMI TRUCK ON THE INTERSTATE NEAR LIVINGSTON AS OF 9
AM.

SOUTHWEST WINDS OF 40 TO 55 MPH WITH GUSTS TO 75 MPH WILL CONTINUE
THROUGH THE DAY. WINDS WILL BEGIN TO DECREASE BY LATE THIS
EVENING. THE STRONG WINDS MAY ALSO LOCALIZED AREAS OF REDUCED
VISIBILITIES IN BLOWING AND DRIFTING SNOW.

WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS.

$$

MTZ066-010000-
/O.CON.KBYZ.HW.W.0004.000000T0000Z-080201T0700Z/
BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...FISHTAIL...MCLEOD
925 AM MST THU JAN 31 2008

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST
TONIGHT...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT.

SOUTHWEST WINDS OF 35 TO 55 MPH WITH GUSTS TO 75 MPH WILL CONTINUE
THROUGH THE DAY. WINDS WILL BEGIN TO DECREASE BY LATE THIS
EVENING. THE STRONG WINDS MAY ALSO CAUSE LOCALIZED AREAS OF
REDUCED VISIBILITIES IN BLOWING AND DRIFTING SNOW.

THE STRONGEST WINDS ARE EXPECTED FROM NYE TO THE STILLWATER MINE
SOUTH OF NYE. SLIGHTLY LIGHTER WINDS ARE EXPECTED ALONG WEST
ROSEBUD CREEK SOUTH OF FIDDLER CREEK ROAD.

WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. TRAVELERS IN HIGH PROFILE VEHICLES SHOULD BE PREPARED
FOR DANGEROUS CROSS WINDS.

$$

JKL
000 
WWUS75 KBYZ 312154
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
254 PM MST THU JAN 31 2008

.LOW PRESSURE IN NORTHERN MONTANA COMBINED WITH HIGH PRESSURE IN
WYOMING WILL RESULT IN STRONG WINDS ACROSS THE UPPER YELLOWSTONE
AND STILLWATER RIVER VALLEYS THROUGH THIS EVENING.

MTZ065-010700-
/O.CON.KBYZ.HW.W.0004.000000T0000Z-080201T0700Z/
LIVINGSTON AREA-
INCLUDING THE CITY OF...LIVINGSTON
254 PM MST THU JAN 31 2008

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST
TONIGHT...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT.

DANGEROUS CROSS WINDS CAN BE EXPECTED ALONG INTERSTATE 90 FROM
SPRINGDALE TO LIVINGSTON INTO THIS EVENING. LOCAL LAW ENFORCEMENT
REPORTED AN OVERTURNED SEMI TRUCK ON THE INTERSTATE NEAR
LIVINGSTON EARLIER THIS MORNING.

SOUTHWEST WINDS OF 40 TO 55 MPH WITH GUSTS TO 75 MPH WILL
CONTINUE INTO THIS EVENING. WINDS WILL BEGIN TO DECREASE BY LATE
EVENING. THE STRONG WINDS MAY ALSO LOCALIZED AREAS OF REDUCED
VISIBILITIES IN BLOWING SNOW.

WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS.

$$

MTZ066-010700-
/O.CON.KBYZ.HW.W.0004.000000T0000Z-080201T0700Z/
BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...FISHTAIL...MCLEOD
254 PM MST THU JAN 31 2008

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST
TONIGHT...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT.

SOUTHWEST WINDS OF 35 TO 55 MPH WITH GUSTS TO 75 MPH WILL
CONTINUE INTO THIS EVENING. WINDS WILL BEGIN TO DECREASE BY LATE
EVENING. THE STRONG WINDS MAY ALSO CAUSE LOCALIZED AREAS OF
REDUCED VISIBILITIES IN BLOWING SNOW.

THE STRONGEST WINDS ARE EXPECTED FROM NYE TO THE STILLWATER MINE
SOUTH OF NYE. SLIGHTLY LIGHTER WINDS ARE EXPECTED ALONG WEST
ROSEBUD CREEK SOUTH OF FIDDLER CREEK ROAD.

WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. TRAVELERS IN HIGH PROFILE VEHICLES SHOULD BE
PREPARED FOR DANGEROUS CROSS WINDS.

$$

JKL
000 
WWUS75 KBYZ 010358
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
858 PM MST THU JAN 31 2008

.LOW PRESSURE IN NORTHERN MONTANA COMBINED WITH HIGH PRESSURE IN
WYOMING WILL CONTINUE TO RESULT IN STRONG WINDS ACROSS THE UPPER
YELLOWSTONE AND STILLWATER RIVER VALLEYS THROUGH LATE TONIGHT.

MTZ065-010700-
/O.CON.KBYZ.HW.W.0004.000000T0000Z-080201T0700Z/
LIVINGSTON AREA-
INCLUDING THE CITY OF...LIVINGSTON
858 PM MST THU JAN 31 2008

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST
TONIGHT...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT.

DANGEROUS CROSS WINDS CAN BE EXPECTED ALONG INTERSTATE 90 FROM
SPRINGDALE TO LIVINGSTON INTO THIS EVENING. 

SOUTHWEST WINDS OF 40 TO 55 MPH WITH GUSTS TO 75 MPH WILL
CONTINUE THROUGH MIDNIGHT. WIND SPEEDS ARE EXPECTED TO DECREASE
OVERNIGHT...HOWEVER OCCASIONAL GUSTS TO 50 MPH CAN BE EXPECTED
THROUGH SUNRISE FRIDAY.

THE STRONG WINDS MAY ALSO LOCALIZED AREAS OF REDUCED VISIBILITIES
IN BLOWING SNOW.


$$

MTZ066-010700-
/O.CON.KBYZ.HW.W.0004.000000T0000Z-080201T0700Z/
BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...FISHTAIL...MCLEOD
858 PM MST THU JAN 31 2008

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST
TONIGHT...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT.

SOUTHWEST WINDS OF 40 TO 55 MPH WITH GUSTS TO 75 MPH WILL
CONTINUE THROUGH MIDNIGHT. WIND SPEEDS ARE EXPECTED TO DECREASE
OVERNIGHT...HOWEVER OCCASIONAL GUSTS TO 50 MPH CAN BE EXPECTED
THROUGH SUNRISE FRIDAY.

THE STRONGEST WINDS ARE EXPECTED FROM NYE TO THE STILLWATER MINE
SOUTH OF NYE. SLIGHTLY LIGHTER WINDS ARE EXPECTED ALONG WEST
ROSEBUD CREEK SOUTH OF FIDDLER CREEK ROAD. TRAVELERS IN HIGH
PROFILE VEHICLES SHOULD BE PREPARED FOR DANGEROUS CROSS WINDS.

$$
000 
WWUS75 KBYZ 010556
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
1056 PM MST THU JAN 31 2008

MTZ065-066-010700-
/O.CAN.KBYZ.HW.W.0004.000000T0000Z-080201T0700Z/
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD
1056 PM MST THU JAN 31 2008

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE HIGH
WIND WARNING. 

EXPECT SOUTHWEST WINDS OF 20 TO 35 MPH WITH GUSTS TO 50 MPH FOR
THE REMAINDER OF THE NIGHT. SINCE WIND SPEEDS WILL BE BELOW HIGH WIND
CRITERIA...THE HIGH WIND WARNING HAS BEEN CANCELLED.

$$

ARTHUR

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this high wind warning went out at Jan 30, 2:42 PM MST, 34 minutes earlier.

Area forecast discussion, Jan 30, 2:42 PM MST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
242 PM MST WED JAN 30 2008

.SHORT TERM...VALID FOR THU AND FRI...

WARMER DOWNSLOPE REGIME IS SETTING UP FOR THE NEXT COUPLE OF DAYS.
ARCTIC AIR HAS EXITED ALL BUT OUR E/NE PARTS WHERE TEMPS ARE STILL
IN THE SINGLE DIGITS. TEMPS HAVE WARMED IN THE MID 20S TO LOW 30S
FROM LVM AND 3HT TO BIL AND SHR WHERE GUSTY WEST WINDS HAVE
FINALLY SURFACED. WILL BE A MILD NIGHT COMPARED TO THE LAST FEW
ACROSS OUR WEST...BUT A BIT TRICKIER FORECAST FOR OUR NE. WITH
SOME CLEARING AND LIGHTER WINDS THINK THERE IS TIME FOR ANOTHER
BELOW ZERO NIGHT AT MLS AND BHK BEFORE WARM FRONT FINALLY PUSHES
THRU...WHICH MODELS CONTINUE TO SHOW HAPPENING BY 06Z. THIS MAY BE
A LITTLE FAST...BUT WILL GET THERE EVENTUALLY. THEN LOOKS LIKE
NEAR CLIMO TEMPS THE NEXT COUPLE OF DAYS...WITH HIGHS INTO THE 30S
MOST PARTS. DO NOT SEE WARMUP GETTING TOO DRASTIC WITH THE
PROGRESSIVE FLOW AND GENERALLY LOW HEIGHTS.

NEXT GAP WIND EVENT COMING FOR LVM AND NYE AREAS BEGINNING LATE
TONIGHT AS ZONAL FLOW INCREASES. GRADIENT/STABILITY SEEM
SUFFICIENT FOR HIGH WIND TO BE ACHIEVED TOMORROW...ESPECIALLY
GIVEN THE MODELS WILL LIKELY BE TOO LOW WITH THE PRESSURES OVER NW
WYOMING. WILL UPGRADE WATCH TO A HIGH WIND WARNING FROM MIDNIGHT
TONIGHT TO MIDNIGHT TOMORROW NIGHT...AFTER WHICH COLD ADVECTION
AND DESTABILIZATION WILL BRING THE STRONG GAP FLOW TO AN END.

PACIFIC FLOW WILL FAVOR SNOWFALL FOR OUR WESTERN SLOPES BEGINNING
LATE TONIGHT. ISENTROPIC LIFT TOMORROW WILL TRANSITION TO
INSTABILITY SHSN THU NITE/FRI. DO NOT THINK MOISTURE/LIFT IS
STRONG ENOUGH FOR WARNING AMOUNTS BUT WESTERN SLOPES SHOULD SEE A
DECENT ACCUMULATION THU/FRI. AT THIS TIME IT APPEARS ONLY MINIMAL
CHANCES OF SNOW FOR OUR LOWER ELEVATIONS BEGINNING THU NITE.
DESPITE DOWNSLOPE REGIME...LOW HEIGHTS AND INSTABILITY ALONG WITH
A FEW EMBEDDED WEAK WAVES WARRANT SOME ISOLD POPS THU NITE/FRI FOR
THE PLAINS. THE ARCTIC AIR...ONCE IT RETREATS...SHOULD REMAIN
LOCKED TO OUR NORTH THROUGH THE SHORT TERM AS WE WILL BE DOMINATED
BY FLOW FROM THE PACIFIC.

JKL

.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...

SEVERAL SYSTEMS WILL MOVE THROUGH THE AREA INTO THE MIDDLE PART OF
NEXT WEEK FOR AN ACTIVE WEATHER PATTERN. GENERALLY...PRECIPITATION
CHANCES WILL REMAIN CONFINED TO THE MOUNTAINS. HOWEVER...THE
SYSTEM ON SUNDAY...MONDAY AND POSSIBLY INTO TUESDAY LOOKS TO HAVE
THE GREATEST POTENTIAL TO BRING PRECIPITATION TO THE LOWER
ELEVATIONS. THE MODELS HAVE NOT BEEN OVERLY CONSISTENT WITH THE
SYSTEM TIMING BUT THE LAST FEW RUNS OF THE GFS HAVE SUGGESTED
MONDAY INTO MONDAY NIGHT MAY BEST OPPORTUNITY FOR PRECIPITATION.
DID RAISE POPS SLIGHTLY FOR THIS TIME. THE 12Z GFS ALSO IS
SUGGESTING A MORE NOTICEABLE COOL DOWN WITH THE TROUGH PASSAGE
THAN THE ECMWF. NOT SURE EXACTLY HOW MUCH COLD AIR WILL BE ABLE TO
MAKE IT DOWN...BUT WITH COLD AIR LINGERING UP IN CANADA IT WILL
CERTAINLY BE POSSIBLE. SO DID LOWER TEMPERATURES IN THE EAST SOME
TO ACCOUNT FOR THIS.

MORE UNCERTAINTY EXISTS AFTER MONDAY WITH THE TIMING OF THE SHORT
WAVES INTO THE NORTHWEST. THE ECMWF AND GFS BOTH SHOW ENERGY
CONTINUING TO HEAD ACROSS THE AREA BUT ARE OFF ON TIMING. WILL
CONTINUE BROAD BRUSH OF NEAR CLIMO POPS AND TEMPS.  MOORE

&&

.AVIATION...

VRF CONDITIONS WILL PREVAIL THROUGH THURSDAY. SNOW
SHOWERS...MAINLY OVER THE MOUNTAINS...WILL RESULT IN SOME MOUNTAIN
OBSCURATION THROUGH THIS EVENING. WINDS WILL INCREASE IN SPEED
NEAR LVM AND NYE THROUGH THE NIGHT. BY SUNRISE THURSDAY WINDS WILL
BE SUSTAINED OVER 35 KTS WITH GUSTS OVER 45 KTS POSSIBLE. THIS
COULD RESULT IN SOME BLOWING AND DRIFTING SNOW AND VERY LOCALIZED
REDUCTIONS IN VISIBILITY.  MOORE

&&

.PRELIMINARY POINT TEMP/POPS...

    THU     FRI     SAT     SUN     MON     TUE     WED
-----------------------------------------------------------
BIL 016/033 017/034 013/030 010/029 015/029 011/028 013/035
    00/N    22/J    00/B    00/B    23/J    32/J    02/J
LVM 021/032 018/033 016/032 013/029 012/029 016/031 013/033
    02/S    22/J    20/N    02/J    23/J    32/J    22/J
HDN 009/032 010/034 009/030 009/030 015/030 008/028 011/034
    00/B    22/J    10/B    00/B    22/J    22/J    02/J
MLS 901/027 010/030 004/027 005/026 010/026 002/023 008/030
    00/B    22/J    10/B    00/B    22/J    22/J    02/J
4BQ 004/029 009/032 005/029 008/030 013/030 005/024 011/033
    00/B    22/J    10/B    00/B    22/J    22/J    02/J
BHK 905/025 008/029 002/022 006/023 008/023 000/021 009/029
    00/B    22/J    10/B    00/B    22/J    22/J    02/J
SHR 007/033 009/034 006/027 010/027 012/027 006/024 015/034
    00/B    22/J    00/B    00/B    23/J    32/J    02/J

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT
      MST THURSDAY NIGHT FOR ZONES 65-66.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jan 30, 5:34 AM MST, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
534 AM MST WED JAN 30 2008

MTZ028>042-056>058-063>068-WYZ098-099-311245-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
534 AM MST WED JAN 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

EAST WINDS AT 10 TO 15 MPH WILL COMBINE WITH BELOW ZERO
TEMPERATURES TO CREATE WIND CHILLS OF 25 TO 35 DEGREES BELOW ZERO
THIS MORNING OVER PORTIONS OF SOUTHEAST MONTANA. AS WINDS BECOME
LIGHTER LATER TODAY AND TEMPERATURES RISE...THE THREAT OF
DANGEROUS WIND CHILLS WILL END.

VERY WINDY CONDITIONS WILL RETURN TO THE UPPER YELLOWSTONE RIVER
VALLEY AND UPPER STILLWATER RIVER VALLEY TONIGHT. SOUTHWEST WINDS
OF 35 TO 50 MPH WITH GUSTS TO 75 MPH WILL BE POSSIBLE.

THOSE PLANNING TO TRAVEL IN THE UPPER YELLOWSTONE AND UPPER
STILLWATER RIVER VALLEYS SHOULD BE PREPARED FOR THE POSSIBILITY OF
DANGEROUS CROSS WINDS TONIGHT...ESPECIALLY ALONG INTERSTATE 90
FROM SPRINGDALE TO LIVINGSTON. THE POTENTIAL EXISTS FOR REDUCED
VISIBILITIES IN BLOWING SNOW AS WELL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

VERY WINDY CONDITIONS WILL BE POSSIBLE THURSDAY AND THURSDAY
NIGHT IN THE UPPER YELLOWSTONE RIVER VALLEY AND UPPER STILLWATER
RIVER VALLEY. SOUTHWEST WINDS OF 35 TO 50 MPH WITH GUSTS TO 75 MPH WILL
BE POSSIBLE.

THOSE PLANNING TO TRAVEL IN THE UPPER YELLOWSTONE AND UPPER
STILLWATER RIVER VALLEYS SHOULD BE PREPARED FOR THE POSSIBILITY OF
DANGEROUS CROSS WINDS THURSDAY AND THURSDAY NIGHT...ESPECIALLY ALONG
INTERSTATE 90 FROM SPRINGDALE TO LIVINGSTON. THE POTENTIAL EXISTS
FOR REDUCED VISIBILITIES IN BLOWING SNOW AS WELL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

High Wind Warnings in Montana, 2008Every high wind warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.